Oral contraceptive linked to urinary incontinence

Use of the oral contraceptive pill may increase the risk of urinary incontinence among women, according to US research. By Lauren Trisk

The prospective study was based on 21,864 premenopausal women, aged 37 to 54, asked to report their use of contraceptives over a three-year period.

Women who used oral contraceptives were found to be 27 per cent more likely to experience leakage at least weekly compared with women who had never taken them.

The risk was found to increase significantly with increasing duration of contraception use.

The researchers, from the Brigham and Women's Hospital and Harvard Medical School, said: 'Our study findings suggest that oral contraceptive pill use may be associated with a modestly increased risk of urinary incontinence among premenopausal women.

'However, this is one of the first reports of such an association and, thus, further research is needed to confirm our findings and investigate possible mechanisms.'

No biological link between oral contraceptive use and incontinence has yet been established, but changes in collagen composition and increased bladder contractility have been proposed, said the researchers.

GPletters@haymarket.com

  • Journal of Urology Online 2009

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus